Skip to content
Font Size
A
A
A

Sexual Problems and Depression

If you are clinically depressed and also experiencing sexual problems, you're not alone. Sexual problems, such as erectile dysfunction (ED) or an inability to have an orgasm, often co-exist with depression. The good news is that doctors can usually treat sexual problems that are related to depression.

What is the connection between sexual problems and depression?

Think of the brain as a highly sensitive sex organ. Sexual desire starts in the brain and works its way down. That's because of special brain chemicals known as neurotransmitters. These chemicals increase communication between brain cells and trigger more blood flow to the sex organs. The problem is, with depression and other mood disorders, these brain chemicals are imbalanced.

Many men and women with depression tell of having low or no sexual desire. And that puts a tremendous strain on intimate relationships.

Do antidepressants cause sexual problems?

As helpful as antidepressants are in boosting a person's mood or sense of sense of self-worth, some types of antidepressants -- for example, the selective serotonin reuptake inhibitors (SSRIs) -- have undesirable side effects. Those side effects can result in sexual problems.

Antidepressants help boost mood in people with depression by altering the balance of brain chemicals. But the same chemicals are involved in the sexual response. Antidepressants change that balance too, often causing sexual dysfunction. The sexual side effects of antidepressants appear to increase as the dose of medication increases.

What types of sexual problems are associated with antidepressants?

Sexual problems with antidepressants may include:

  • Inability to initiate or enjoy sex
  • Erectile dysfunction (ED) for men
  • Decreased sexual desire
  • Inability to achieve an orgasm

How are sexual problems with depression treated?

There are ways to manage the sexual side effects of antidepressant medicines without compromising treatment. Your doctor might try newer antidepressants that may not dampen the libido or prescribe another medication to take in tandem with the antidepressant.  

Without knowing there's a sexual problem, your doctor can't do anything about it. Talk openly with both your partner and your doctor. Then ask your doctor what might help your situation.

Once they realize that the sexual problems associated with the medications can be treated, most people taking antidepressants choose to continue taking them.

WebMD Medical Reference

Reviewed by Joseph Goldberg, MD on October 08, 2012
Next Article:

What's your treatment of choice?